Long term effects

Some side effects that develop during treatment may take a long time to improve or may occasionally become permanent (long-term effects). Other effects can develop many years after treatment has finished (late effects). You may not experience any of these effects at all or they may range from being mild to more serious.

Changes in sensation in your hands and feet

Some men who have had chemotherapy for testicular cancer find that they experience pins and needles or numbness in their hands and feet, and their hands become cold and fingers go pale. This is known as Raynaud’s phenomenon. It’s triggered by being in a cold environment, so keeping your hands and feet warm can help.

Chemotherapy may also cause changes in the nerves of the hands and feet. This is called peripheral neuropathy and it can be temporary or sometimes permanent. If you have this, you may have altered sensation in your hands or feet.

Hearing changes

The chemotherapy drug cisplatin can cause permanent hearing problems, particularly with high-pitched sounds.

Heart and lung problems

Some chemotherapy drugs may increase your risk of heart or lung problems. Things that can help are doing regular exercise, eating healthily, keeping to a healthy weight and if you smoke, stopping or cutting down on smoking. Always let your doctors know if you have any of these effects. Your doctor will monitor them and arrange any tests.

Risk of developing another cancer

Research has shown that men who have radiotherapy or chemotherapy treatment for testicular cancer have a slightly increased risk of developing another cancer later in life. This doesn’t mean that they will definitely develop another cancer. For most men, the benefits of having treatment will far outweigh this risk.

Can you spare 5 minutes to help us improve our testicular cancer information?
Please fill in our testicular cancer information survey.